Jump to content



Photo

Please Read - Need Help


  • Please log in to reply
2 replies to this topic

#1 Em3r

Em3r

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 25 July 2015 - 09:15 AM

Hello.  I am new to this forum.

 

My husband was prescribed Cymbalta (60 then increased to 120mg) for treatment of chronic pain and depression.  He developed neurological symptoms (shaking, tremors) (is that from too much serotonin?  toxicity?) and his doctor weaned him down quickly.  He took his last dose roughly 4 weeks ago.

 

He had 2-3 weeks of intense detox/withdrawal including sweating, insomnia, flu like symptoms.  He says that he is feeling better physically...  He took Ambien for 2 weeks to allow him to sleep.  The last 2 nights he has managed to sleep without the ambien.

 

But mentally he is not okay.  The last 3 weeks I have noticed a dramatic change in his personality.  He has been angry, irritable, not understanding what people say to him, very emotionally reactive.  He has also been emotionally disconnected, insensitive, unable to emphathize, argumentative, and impulsive.

 

He is not himself.  It is causing problems in our marriage (he did something stupid and lied to me) and I do not trust him right now.

 

We believe that we are dealing with discontinuation syndrome.  We are committed to trying to get through this without using more medications as we believe that they cause him physical problems.  

 

I am terrified that I will not get my husband back or that his impulsivity will lead him to do something that I will not be able to forgive him for.

 

Please tell me that this will get better.  Has anyone else dealt with personality changes?  Will he go back to normal if we give it time?  My marriage is on the line.  How long might this last?

 

Our plan is to not make any major decisions for 6 months and to ride this out.  He is exercising, taking fish oil, and we will start seeing a counselor this week.

 

What are we missing?  Please give me hope.  This is very distressing.

 

Thank you.

 

 

 


#2 thismoment

thismoment

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 2,514 posts

Posted 25 July 2015 - 09:49 AM

Em3r

 

Welcome to the forum. I understand your position; I was where your husband is right now-- so ask anything you wish.

 

It sounds like he was experiencing Serotonin Toxicity (euphemistically called serotonin syndrome) before the doctor reduced the dosage, but it's impossible for me to know.

 

How long was he on Cymbalta, and over what period of time did the weaning-off take place? How was the dosage reduced?

 

"But mentally he is not okay.  The last 3 weeks I have noticed a dramatic change in his personality.  He has been angry, irritable, not understanding what people say to him, very emotionally reactive.  He has also been emotionally disconnected, insensitive, unable to emphathize, argumentative, and impulsive."

 

This is pretty standard for withdrawal ('discontinuation syndrome' is another euphemism created by the pharmaceutical companies-- it's withdrawal). I know what you mean by "He is not himself", but unfortunately this is indeed who he is at the moment and you are right to proceed with caution. It is possible that relationship-altering behaviours will happen: this is serious business.

 

But there is hope, and this period of emotional detachment will pass. While you remain cautiously available to assist, you will have to let him go for a time-- you can't fix it! You will only get depleted yourself and won't be able to help down the road. Right now your priority is to protect yourself.

 

Yes these emotional changes do get better, but after just 4 weeks from the last dose, it could take another 4-6 weeks to feel some really positive improvement-- how long it lasts is wildly variable; you'll just have to wait and see.  Many of us have been through this, and I assure you it gets better! But for right now this is how it goes, and it's day-to-day. You can't control it, so take care of yourself and be there more as a resource than a director.

 

I wish I could offer more, and I hope this helps. I've strived to be as honest as I can without painting a bleak picture-- it ISN"T bleak, but it's serious and he will get through it. You have to be realistic and know that this experience will affect your relationship-- how can it not? But it could turn out to strengthen your relationship-- it's unknown just now. 

 

Hang in there my dear and take care of yourself (and children) first!

 

Take care.


#3 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,546 posts
  • LocationMissouri

Posted 25 July 2015 - 02:57 PM

TM is 100% correct. You still have a long way to go but it will get better. In 4 or 5 weeks you should start to see little breaks in his mental issues. Small and slow at first but growing with time. Have patience. Let him know you are there for him but give him time and support. Please keep us informed on how he is doing.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users